Tennessee, 2009

Hail and Damaging Winds in Tennessee, June 11, 2009

June 11, 2009 · NWS MRX · 3 events in 2 counties and zones

A boundary lingered across east Tennessee after thunderstorms that occurred earlier in the day triggering more severe thunderstorms in the late evening hours. Storm reports contained mainly damaging thunderstorm winds, but hail was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary lingered across east Tennessee after thunderstorms that occurred earlier in the day triggering more severe thunderstorms in the late evening hours. Storm reports contained mainly damaging thunderstorm winds, but hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 7:30 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 11, 7:30 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT THU JUN 11 2009

.DISCUSSION...CHANGE OF PLANS AS MCS OVER KY MOVING SOUTHEAST-ISH
INTO AREA OF STRONG SHEAR AND LOW DP DEP AND STRENGTHENING. NEW TOR
WATCH ISSUED AND SO WILL UP DATE ZONES TO ADD HEADLINES AND SEVERE
WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   69  87  68  87  68 /  40  50  20  40  20
KNOXVILLE AIRPORT, TN     68  84  66  85  67 /  50  40  20  40  30
OAK RIDGE, TN             67  84  66  85  67 /  40  40  20  40  20
TRI CITIES AIRPORT, TN    64  81  63  83  63 /  60  40  20  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB
Hazardous weather outlook, Jun 11, 3:07 AM CST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EDT THU JUN 11 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
507 AM EDT THU JUN 11 2009 /407 AM CDT THU JUN 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY THIS AFTERNOON AND
LINGER THROUGHOUT THE EVENING...AS A COLD FRONT SAGS SLOWLY SOUTH.
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS OF
50 MPH OR MORE AND HAIL OF PENNY SIZE OR LARGER. BRIEF LOCALLY
HEAVY RAINS COULD OCCUR WITH THE STRONGEST STORMS...WITH FREQUENT
DEADLY LIGHTNING STRIKES IN AND NEAR ALL STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK COLD FRONT WILL LINGER ACROSS THE REGION FRIDAY INTO
SATURDAY...HELPING SCATTERED THUNDERSTORMS TO CONTINUE. AN UPPER
LEVEL DISTURBANCE ON SUNDAY WILL ALSO PRODUCE MORE SHOWERS AND
SCATTERED THUNDERSTORMS.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...FROM FRIDAY THROUGH SUNDAY. THE MAIN THREATS
WILL BE DAMAGING DOWNBURSTS WINDS OF 50 MPH OR HIGHER AND LARGE
HAIL. LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH WILL ALSO OCCUR
WITH THE STRONGER STORMS...AND FREQUENT DEADLY LIGHTNING STRIKES IN
AND NEAR ANY THUNDERSTORMS.

A RIDGE OF HIGH PRESSURE WILL BUILD EASTWARD FROM THE SOUTHERN
PLAINS MONDAY THROUGH WEDNESDAY. THIS SHOULD DECREASE THE CHANCES
OF THUNDERSTORMS FOR EARLY NEXT WEEK...WITH MAINLY ISOLATED
AFTERNOON AND EVENING STORMS DEVELOPING DURING THE HEAT OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN FRIDAY
AND SATURDAY.

TT/TG

In the hours before

Local storm report, Jun 11, 3:30 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
06/11/2009                   WASHINGTON         VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

&&
Local storm report, Jun 11, 3:39 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
539 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     LEBANON                 36.90N 82.08W
06/11/2009                   RUSSELL            VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, Jun 11, 4:14 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
06/11/2009                   SEQUATCHIE         TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN.

1235 PM     TSTM WND DMG     4 ESE DUNLAP            35.35N 85.32W
06/11/2009                   SEQUATCHIE         TN   AMATEUR RADIO

            FEW TREES DOWN.

1240 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
06/11/2009                   HAMILTON           TN   PUBLIC

            NUMEROUS TREES AND POWER LINES DOWN.

1251 PM     TSTM WND GST     CHATTANOOGA             35.07N 85.26W
06/11/2009  M63.00 MPH       HAMILTON           TN   ASOS

1255 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
06/11/2009                   HAMILTON           TN   PUBLIC

            TREE DOWN ON HOME IN THE BRAINERD AREA.

0100 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
06/11/2009                   RHEA               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0100 PM     TSTM WND DMG     1 W SUNBRIGHT           36.24N 84.69W
06/11/2009                   MORGAN             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0114 PM     TSTM WND DMG     4 WNW KINGSTON          35.89N 84.58W
06/11/2009                   ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0115 PM     HAIL             CLEVELAND               35.18N 84.87W
06/11/2009  E0.75 INCH       BRADLEY            TN   AMATEUR RADIO

0120 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
06/11/2009                   ROANE              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

0123 PM     TSTM WND DMG     OLIVER SPRINGS          36.04N 84.34W
06/11/2009                   ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0125 PM     TSTM WND DMG     DECATUR                 35.53N 84.79W
06/11/2009                   MEIGS              TN   LAW ENFORCEMENT

            ONE TREE DOWN.

0125 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
06/11/2009                   BRADLEY            TN   TRAINED SPOTTER

            SEVERAL TREES DOWN.

0130 PM     TSTM WND DMG     BENTON                  35.18N 84.65W
06/11/2009                   POLK               TN   PUBLIC

            NUMEROUS TREES DOWN AND DAMAGE TO A CAR.

0130 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
06/11/2009                   MCMINN             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0215 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/11/2009                   KNOX               TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

0220 PM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
06/11/2009                   BLOUNT             TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0220 PM     TSTM WND DMG     LUTTRELL                36.21N 83.74W
06/11/2009                   UNION              TN   LAW ENFORCEMENT

            SVERAL TREES AND POWER LINES DOWN.

0230 PM     TSTM WND DMG     WALLAND                 35.73N 83.82W
06/11/2009                   BLOUNT             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE EASTERN HALF OF THE COUNTY.

0245 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
06/11/2009                   CHEROKEE           NC   TRAINED SPOTTER

            SEVERAL TREES DOWN.

0255 PM     TSTM WND DMG     6 ENE TAZEWELL          36.49N 83.48W
06/11/2009                   CLAIBORNE          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0255 PM     HAIL             MORRISTOWN              36.21N 83.30W
06/11/2009  E0.75 INCH       HAMBLEN            TN   NWS EMPLOYEE

            KIDWELLS RIDGE RD.

0255 PM     TSTM WND GST     MORRISTOWN              36.21N 83.30W
06/11/2009  E60.00 MPH       HAMBLEN            TN   NWS EMPLOYEE

0310 PM     TSTM WND GST     BYBEE                   36.04N 83.18W
06/11/2009  E60.00 MPH       COCKE              TN   AMATEUR RADIO

0315 PM     TSTM WND DMG     NEWPORT                 35.96N 83.19W
06/11/2009                   COCKE              TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0330 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
06/11/2009                   GREENE             TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0336 PM     HAIL             2 NE ERWIN              36.17N 82.39W
06/11/2009  E0.88 INCH       UNICOI             TN   AMATEUR RADIO

0340 PM     TSTM WND DMG     BEAN STATION            36.34N 83.28W
06/11/2009                   GRAINGER           TN   AMATEUR RADIO

            ONE TREE DOWN AND DAMAGE TO METAL STORAGE BUILDING.

0400 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
06/11/2009                   WASHINGTON         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN FROM SOUTH OF JONESBORO TO JOHNSON
            CITY.

0415 PM     TSTM WND DMG     BLOUNTVILLE             36.53N 82.33W
06/11/2009                   SULLIVAN           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

0420 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
06/11/2009                   SCOTT              VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

0420 PM     TSTM WND DMG     ELIZABETHTON            36.34N 82.23W
06/11/2009                   CARTER             TN   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0445 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
06/11/2009                   WASHINGTON         VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

0500 PM     TSTM WND DMG     LEBANON                 36.90N 82.08W
06/11/2009                   RUSSELL            VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, Jun 11, 4:51 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     POUND                   37.12N 82.61W
06/11/2009                   WISE               VA   LAW ENFORCEMENT

            TREE DOWN NEAR RED ONION PRISON. REPORTED BY DISPATCHER.

&&
Special weather statement, Jun 11, 8:35 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 PM EDT THU JUN 11 2009

TNZ012-013-035-120330-
CAMPBELL-MORGAN-SCOTT-
1035 PM EDT THU JUN 11 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL...MORGAN AND
SCOTT COUNTIES...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF JAMESTOWN...MOVING SOUTHEAST AT
25 MPH.

PEOPLE IN CAMPBELL...MORGAN AND SCOTT COUNTIES...INCLUDING THE CITY
OF HUNTSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THIS THUNDERSTORM. ANY FURTHER STRENGTHENING OF THIS
STORM MAY REQUIRE ISSUANCE OF A WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY MORNING FOR
CENTRAL ANE EAST TENNESSEE.

DGS

The radar

The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bledsoe

When
June 11, 9:05 PM CST to 9:07 PM CST
Where
Bledsoe County, 4 mi S of Pikeville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.542, -85.200

Law enforcement officials reported one tree downed by thunderstorm winds south of Pikeville.

Thunderstorm Wind, Bledsoe

When
June 11, 9:25 PM CST to 9:37 PM CST
Where
Bledsoe County, Melvine
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.730, -85.070

Law enforcement officials reported one tree downed by thunderstorm on Highway 28 near the Cumberland County line.

Hail, Rhea

When
June 11, 11:00 PM EST to 11:05 PM EST
Where
Rhea County, Dayton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.480, -85.020

Law enforcement officials reported thunderstorms produced penny-size hail in Dayton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173748, 173756, 173758.